Crazy in Costa Rica: Chloroquine‐lnduced Encephalopathy

1Department of Medicine, Division of Hospital Medicine, University of California, San Diego, CA

Meeting: Hospital Medicine 2008, April 3-5, San Diego, Calif.

Abstract number: 175

Case Presentation:

A 17‐year‐old female patient developed altered mental status while on a high school‐sponsored summer exchange program in Costa Rica. She was living with a local family in a rural town. Travel immunizations were up to date, and she was compliant with recommended chloroquine prophylaxis for malaria. She was well for the first 3 weeks of the program, when friends noted that she became increasingly paranoid, agitated, and confrontational. She was referred to a local physician after becoming more isolated from her host family. Her medical history was negative; there was no personal or family history of psychiatric problems or substance use. She had been an excellent student. A review of systems was difficult to obtain, but she was negative for headache, insect bites, animal exposure, and drug use. Physical exam was notable for paranoid, accusatory, and hypersexual behavior but was otherwise normal. A workup by the local physician included normal laboratories, head CT, and toxicology screen. CSF showed no cells and a normal glucose and protein. She was treated with ziprasidone intramuscularly and transferred back to the United States by medical helicopter. She required a midazolam drip because of her level of agitation. Repeat examination and laboratories were normal, including ESR, CRP, cortisol, TSH, ANA, and malaria smears. MRI and EEG were unremarkable, as were repeat CSF studies, including PCR for herpes simplex and all other encephalitis‐causing viruses. Blood and urine cultures were negative. Serology for dengue, toxoplasmosis, brucella, Lyme disease, and syphilis was negative. She recovered completely with supportive care and returned to school and her baseline level of functioning. The presumptive diagnosis was chloroquine‐induced encephalopathy.

Discussion:

Although disturbances of the central nervous system (CNS) have been reported with antimalarials, it is usually during treatment for malaria. CNS effects are much less common with malaria prophylaxis, with rates for chloroquine of 1 in 13,600 and for mefloquine of 1 in 10,000. Common side effects of chloroquine include visual changes, nausea, skin rashes, cytopenias, and tinnitus.

Conclusions:

Altered mental status in travelers suggests a wide differential diagnosis. Because hospitalists commonly care for such patients, they should consider drug toxicity for patients on malaria prophylaxis if other etiologies have been excluded.

Author Disclosure:

G. Seymann, Pfizer, consultant panel.

To cite this abstract:

Seymann G. Crazy in Costa Rica: Chloroquine‐lnduced Encephalopathy. Abstract published at Hospital Medicine 2008, April 3-5, San Diego, Calif. Abstract 175. Journal of Hospital Medicine. 2008; 3 (suppl 1). https://www.shmabstracts.com/abstract/crazy-in-costa-rica-chloroquinelnduced-encephalopathy/. Accessed July 22, 2019.

« Back to Hospital Medicine 2008, April 3-5, San Diego, Calif.